July 7, 2011 · 1 Comment
One of the important events during the preoperative phase of the surgical experience is the administration of preoperative medications. Not only are anesthetics administered during this time, but so as drugs that minimizes respiratory tract secretions. Medicating the client pre-procedure to reduce anxiety and promote relaxation may also be necessary.
Before discussing about the preoperative medications that are used the nurse should obtain a medication history. This eliminates the possible life-threatening effects of drug interactions and allergic reactions to certain medications. During a medication history the following are done:
- Document any medication the patient is using or has used in the past including over-the-counter (OTC) preparations and the frequency with which they are taken.
- The anesthesiologist evaluates the potential effects of prior medication therapy and considers the length of time the patient has used the medications, the patient himself and the nature of the proposed surgery.
Medications that cause particular concerns are the following:
- DO NOT discontinue these drugs abruptly before the surgery.
- If discontinued abruptly, the patient may suffer from cardiovascular collapse is he or she has been taking steroids for some time.
- Before and after the surgery, a bolus of steroid may be administered intravenously immediately.
During anesthesia administration, thiazide diuretics may cause excessive respiratory depression from an associated electrolyte imbalance.
These medications may increase the hypotensive action of anesthetics
Anesthetics have a hypotensive effect on the patient. Monoamine Oxidase inhibitors or MAOIs increase the hypotensive effects of anesthetics.
If medications such as diazepam, barbiturates and chlordiazapoxide are withdrawn suddenly anxiety, tension and even seizures may result.
When a patient undergoing a surgery is diabetic, interaction between anesthetics and insulin must be considered.
Neomycin, kanamycin and other “MYCIN” drugs may present problems when these medications are combined with a curariform muscle relaxation. Interruption of nerve transmission may occur and apnea due to respiratory paralysis may result when these drugs are combined.